636-441-3100

Could Your Medication Be Damaging Your Hearing?

Could your medication be damaging your hearing?

Ever wonder if medication could be causing hearing loss?  The answer is yes- depending on what type of medication it is and the dosage.  Medications, prescription and over-the-counter, can be ototoxic (damaging to the ear).  This can cause hearing loss, ringing in the ears or balance disorders.

Certain medications cannot be avoided, especially if they are life-saving, such as strong antibiotics, cancer treatment medications, etc.  However, if you have been given a prescription and start to notice ringing and hearing loss, you will need to discuss the side-effects with your prescribing physician.  You and your physician will need to determine if the benefits outweigh the risks of the medication(s).

There are over 200 known medications that are ototoxic.

 Some can cause permanent damage while others may cause temporary damage that can be reversed.  Exposure to loud noise while taking certain medications can increase the effects.  Examples of ototoxic medications include the aminoglycoside family of antibiotics (gentamicin) and chemotherapy medications (Cisplatin and Carboplatin).  Some pain medications as well as heart and kidney medications (loop diuretics) can also be ototoxic.

What should you do?

 You will want to monitor your hearing and balance system prior to the start of any new medications that could potentially be ototoxic.  Ask your prescribing physician if he knows whether or not a new medication could cause hearing problems.  You may want to obtain an audiogram (hearing test) prior to starting the medicine for a baseline.  Have your hearing re-tested during the course of and after treatment to determine if any damage has occurred.  If hearing loss does occur, this can be managed through the use of hearing aids and the help of an audiologist.

BACK TO BLOG PAGE